Extreme Cold/Wind Chill, Bureau
- When
- February 2, 4:00 AM CST to February 5, 4:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
After a warmer than normal December 2006 and January 2007, arctic air finally made an appearance in February. The first week of the month had the coldest February temperatures since 1996.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
After a warmer than normal December 2006 and January 2007, arctic air finally made an appearance in February. The first week of the month had the coldest February temperatures since 1996. During the period February 2-5, 2007, daytime high temperatures struggled to reach the single digits and teens above zero. Meanwhile, nighttime temperatures dropped to 15 to 20 below near Highway 20, to 5 below south of Highway 34. Wind chill advisories and/or warnings were in effect for much of this time, for dangerous wind chill values of -20 to -40.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 2, 3:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 AM CST FRI FEB 02 2007 .SYNOPSIS... A COLD PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE WEEKEND WITH ANOTHER ALBERTA CLIPPER ARRIVING LATE TONIGHT AND SATURDAY MORNING. ONCE THE CLIPPER PASSES...ARCTIC AIR WILL RUSH INTO THE AREA. TEMPERATURES ARE EXPECTED TO BE MINIMALLY 20 TO 25 DEGREES BELOW NORMAL THROUGH THE WEEKEND. && .SHORT TERM...TODAY AND TONIGHT... CURRENT CLIPPER IS RAPIDLY EXITING THE AREA AND ANY LINGERING SNOW WILL EITHER BE OVER BY 12Z OR SHORTLY AFTER THAT. TEMPERATURE REBOUND TODAY SHOULD NOT BE OVERLY GREAT DESPITE SUNSHINE. WILL RAISE HEADLINES FOR WIND CHILL THROUGH 10 AM FOR ABOUT THE NORTHWEST THIRD OF CWFA. NEXT CLIPPER SYSTEM TO ARRIVE LATE TONIGHT AND BRING A CHANCE OF SNOW ADDITIONAL SNOWFALL. AMOUNTS TO BE ANYWHERE FROM JUST A DUSTING TO JUST UNDER AN INCH. TEMPERATURES TONIGHT WILL BE TRICKY. THERE SHOULD BE AN INITIAL QUICK DROP OFF IN THE EVENING FOLLOWED BY STEADY OR SLOWLY RISING MOST OF THE NIGHT. IF NEW 06Z WRF RUN HAS THE TIMING CORRECT...THE FAR NORTHWEST AND WEST PARTS OF THE CWFA SHOULD SEE TEMPERATURES START FALLING AGAIN JUST PRIOR TO SUNRISE. WILL HOLD OFF FOR NOW BUT HEADLINES FOR WIND CHILL MAY BE NEEDED LATE TONIGHT. ...08... .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... DANGEROUS COLD ON TAP WITH COLDEST AIR NOT ONLY OF THE SEASON... BUT OF THE PAST COUPLE OF YEARS AT LEAST. POLAR VORTEX CHURNING OVER HUDSON BAY IS PROGGED TO ROTATE DOWN NORTH OF LAKE SUPERIOR AND THE ARROWHEAD OF MN OVER THE WEEKEND BEFORE SETTLING OVER ONTARIO FOR MUCH OF THE REST OF THE PERIOD. MAIN BRUNT OR SURGE OF ARCTIC AIR EXPECTED TO ARRIVE WITH PASSAGE OF CLIPPER SYSTEM ON SAT... WITH H85 TEMPS LOWERING IN THE RANGE OF -25C TO -30C NORTH BY 12Z SUN. LOW-MID LEVEL FRONTOGENESIS... MODEST H85-H7 OMEGA... AND POSITIVE VORTICITY ADVECTION PROGGED ROUGHLY ALONG AND EAST OF THE MISSISSIPPI RVR 12Z SAT .. SO WILL HAVE CHC POPS THERE... WHICH IS ABOVE GUIDANCE BUT LOOKS REASONABLE GIVEN THE FORCING... AND CANT RULE OUT GOING HIGHER BUT HINGES ON TIMING. STRONG COLD ADVECTION ON GUSTY NORTHWEST WINDS TO 30-35 MPH WILL SEND TEMPS IN FREE FALL ON SAT. PROGGED LOW LEVEL THICKNESS AND VERIFICATION FROM THURS SUPPORTS TEMPS FALLING BACK IN THE SINGLE DIGITS MOST LOCATIONS BY LATE AFTN SAT WITH AREAS NORTH OF HWY 30 AROUND ZERO TO POSSIBLY A BIT BELOW. THIS COMBINED WITH THE BRISK WINDS WILL BRING RISK OF EXCEEDING WIND CHILL ADVISORY CRITERIA ESPECIALLY NORTH/WEST. ENSEMBLE /MREF/ SHOWS H85 TEMPS 2 TO NEARLY 3 STANDARD DEVIATIONS BELOW NORMAL BY SUN AND MON... WHICH WOULD SUPPORT NEAR RECORD COLD POTENTIAL WITH LOCAL TECHNIQUE USING PROGGED H85 TEMPS AND STRENGTH OF SFC HIGH SUPPORTIVE OF AREAS NORTH MAINLY NORTH OF HWY 30 APPROACHING -20 F ON MINS WITH POTENTIAL FOR ISOLD SPOTS NEAR -25 F. HIGH TEMPS SINGLE DIGITS TO AROUND 10 DEGS WITH SUB ZERO HIGHS MAINLY NORTH OF I 80. HAVE LOWERED TEMPS A FEW DEGS SAT NIGHT THROUGH MON. WIND CHILL ADVISORY LIKELY FOR PORTION OF THE PERIOD WITH POTENTIAL FOR WIND CHILL WARNING NORTH SAT NIGHT-SUN MORNING... WITH WIND CHILLS APPROACHING -35 NORTH AND -20 TO -30 ELSEWHERE. WILL CONTINUE TO HIGHLIGHT IN HAZARDOUS WEATHER OUTLOOK... BUT ALSO PLAN TO ISSUE SPECIAL WEATHER STATEMENT TO FURTHER INCREASE AWARENESS ON DANGEROUS COLD ... AND PLAN TO ALSO HIGHLIGHT ON MAIN PAGE OF WEBSITE. GFS AND UKMET SUPPORT LIFTING BAROCLINIC ZONE UP TO OUR SOUTH TUE-WED AS POLAR VORTEX SHIFTS ACROSS ONTARIO. THIS WILL SET THE STAGE FOR INCREASED POTENTIAL OF 1 OR MORE SYSTEMS WITH ACCUMULATING SNOW OF POSSIBLY MODERATE AMOUNTS WITH OVERRUNNING ... WITH LOTS OF UNCERTAINTY ON JUST WHERE... AS 02/00Z UKMET HAS SHIFTED TRACK FURTHER SOUTHWEST MORE IN LINE WITH ECMWF... WHILE GFS REMAINS FURTHEST NORTHEAST. DUE TO DISCREPANCIES WILL OPT NOT TO INTRODUCE LATE MON-TUE. && .DVN WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY THROUGH 10 AM IA...IAZ040>042-051>053-063-064-076-077 IL...NONE. MO...NONE. && 08/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CST THU FEB 1 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 510 AM CST THU FEB 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE INTO EASTERN IOWA LATE TONIGHT. AHEAD OF THE FRONT SOME LIGHT SNOW MAY OCCUR RESULTING IN MINOR ACCUMULATIONS. STRONG NORTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT BEHIND THE FRONT. THE STRONG WINDS COMBINED WITH UP TO AN INCH OF POWDERY SNOW THAT FELL WEDNESDAY NIGHT WILL CAUSE SOME BLOWING SNOW WEST OF A DUBUQUE...CEDAR RAPIDS...SIGOURNEY LINE. THE BLOWING SNOW WILL REDUCE VISIBILITIES TO A MILE OR LESS...ESPECIALLY IN RURAL AREAS. ICE JAMS WILL BE POSSIBLE ON AREA RIVERS FOR THE NEXT SEVERAL DAYS. MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN ILLINOIS AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA RIVERS IN EASTERN IOWA. MINOR RISES UP TO NEAR FLOOD STAGE ARE POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS FORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ARCTIC FRONT WILL CONTINUE TO SWEEP THROUGH THE AREA ON FRIDAY... WITH WIND GUSTS OVER 30 MPH CAUSING BLOWING SNOW AND WIND CHILLS IN THE TEENS BELOW ZERO. THE BLOWING SNOW WILL CONTINUE TO REDUCE VISIBILITIES TO A MILE OR LESS IN OPEN AREAS...AND PRODUCE SOME DRIFTING OVER ROADS THROUGH AT LEAST MIDDAY. WIND CHILLS MAY THEN DANGEROUSLY DIP TO 20 BELOW OR EVEN COLDER BY LATE FRIDAY AFTERNOON NORTH OF THE INTERSTATE 80 CORRIDOR...AND THEN INTO TO 15 TO 25 BELOW RANGE OVER THE REST OF THE AREA AS FRIDAY NIGHT PROGRESSES. ANOTHER SHOT OF ARCTIC AIR OUT OF CANADA ON SATURDAY COMBINED WITH NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH...WILL CONTINUE TO PRODUCE BITTER COLD WIND CHILLS IN THE 20 TO 30 BELOW RANGE. THUS WIND CHILL ADVISORIES ARE LIKELY FOR MUCH OF THE AREA FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THE COLDEST AIR OF THE SEASON IS EXPECTED TO PRODUCE AMBIENT LOW TEMPERATURES FROM 10 BELOW TO 20 BELOW ZERO BY BOTH SUNDAY AND MONDAY MORNING...WITH HIGHS BOTH DAYS STRUGGLING TO REACH THE SINGLE DIGITS ABOVE ZERO. IF WINDS CAN MAINTAIN SPEEDS OF 10 TO 15 MPH SATURDAY NIGHT INTO SUNDAY MORNING...LIFE THREATENING WIND CHILLS OF 30 BELOW OR EVEN COLDER WILL CREATE THE NEED FOR A WIND CHILL WARNING... ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. STAY TUNED FOR UPDATED FORECASTS AND STATEMENTS CONCERNING THIS DANGEROUSLY COLD ARCTIC OUTBREAK OVER THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. DLF/12
The national radar mosaic for the moment the first event began.
13 extreme cold/wind chill. Local standard time, as filed.
At the Freeport Airport, the minimum temperature was 15 below zero on Monday February 5, 2007.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14471, 14472, 14473, 14474, 14475, 14476, 14477, 14478, 14479, 14480, 14481, 14482, 14483.